a-t 2017; 48: 64
FATAL LIVER FAILURE WITH DACLIZUMAB (ZINBRYTA)
The European Medicines Agency EMA is currently reviewing the safety of the antibody daclizumab (ZINBRYTA; a-t 2016; 47: 92-4), which has been authorised for the treatment of relapsing multiple sclerosis since July 2016 (1). This was triggered by the death of a female patient in Germany in an on-going observational study: She died from fulminant liver failure after the fourth dose injected on a monthly basis. In accordance with the Summary of Product Characteristics (SPC), the liver values were previously checked once a month and were within the normal range five days before the last injection (2,3). Between the end of May and end of November 2016, the EMA also documented four further reports of severe liver damage in clinical studies (2).
We are currently in receipt of a report which probably refers to the deceased female patient who is also known to the EMA (NETZWERK report 17.313). According to the report, the young woman received daclizumab as initial treatment (!) for multiple sclerosis with concomitant administration of tizanidine (SIRDALUD, TIZANIDIN TEVA) to prevent spasticity, under which liver failure has also been described (4).* Two days after hospital referral due to suspected severe liver damage, she underwent liver transplant surgery. She died six days later with organ failure following haemorrhage, sepsis and shock.
The hepatotoxic potential of daclizumab was already known prior to market launch. One female user also died from liver failure during marketing authorisation studies (5). Consequently, the summary of product characteristics specified regular liver function tests, amongst other things (6), but this did not prevent the dreaded complication. The European Commission is therefore calling for the EMA to decide "as quickly as possible" on additional measures to minimise the risk and assess the subsequent marketing authorisation status of daclizumab by the end of November 2017 at the latest (2). The EMA Pharmacovigilance Committee is expected to give its assessment in September 2017 (3). Meanwhile doctors should closely monitor patients and provide information on the risk and symptoms of liver damage (1). We therefore advise against the antibody due to numerous safety problems, including liver toxicity, -Ed.
|© arznei-telegramm 7/2017|